Alert archive / Alabama / Red Flag Warnings in 2008
Red Flag Warning 1, NWS Birmingham, AL
NWS Birmingham, AL issued this red flag warning at Jan 1, 2008, 1:36 PM CST for 39 counties in Alabama. It took effect at Jan 2, 2008, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 1, 2008, 1:36 PM CST (19:36 UTC)
- In effect from
- Jan 2, 2008, 12:00 PM CST
- Expired
- Jan 2, 2008, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
All 39 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.6 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1360 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km storm-relative helicity
- -333 m²/s²
- 0-3 km storm-relative helicity
- -154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KBMX 011936 RFWBMX RED FLAG WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 136 PM CST TUE JAN 1 2008 ...DRY CONDITIONS EXPECTED WEDNESDAY AFTERNOON... .SURFACE DEW POINTS ARE EXPECTED TO DROP INTO THE SINGLE DIGITS WEDNESDAY AFTERNOON. THIS WILL ALLOW THE MINIMUM AFTERNOON RELATIVE HUMIDITY VALUES TO DROP BELOW 25 PERCENT AND LAST FOR SEVERAL HOURS. IN ADDITION...WINDS WILL BE 10 TO 15 MPH WITH SOME HIGHER GUSTS. THIS WILL CREATE A HIGH FIRE DANGER. ALZ011>015-017>050-021100- /O.UPG.KBMX.FW.A.0001.080102T1800Z-080103T0000Z/ /O.NEW.KBMX.FW.W.0001.080102T1800Z-080103T0000Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 136 PM CST TUE JAN 1 2008 ...RED FLAG WARNING IN EFFECT FROM 12 PM TO 6 PM CST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 12 PM TO 6 PM CST WEDNESDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. AFTERNOON MINIMUM RELATIVE HUMIDITY VALUES WILL DROP BELOW 25 PERCENT AND LAST FOR SEVERAL HOURS THROUGH WEDNESDAY AFTERNOON. IN ADDITION...WINDS WILL BE 10 TO 15 MPH WITH SOME HIGHER GUSTS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
3 follow-up statements
000 WWUS84 KBMX 021045 RFWBMX RED FLAG WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 445 AM CST WED JAN 2 2008 ...DRY CONDITIONS EXPECTED WEDNESDAY AFTERNOON... .SURFACE DEW POINTS ARE EXPECTED TO DROP TO NEAR ZERO OR BELOW BY THIS AFTERNOON. THIS WILL ALLOW THE MINIMUM AFTERNOON RELATIVE HUMIDITY VALUES TO DROP BELOW 25 PERCENT AND LAST FOR SEVERAL HOURS. IN ADDITION...WINDS WILL BE NEAR 15 MPH WITH SOME HIGHER GUSTS. THIS WILL CREATE A HIGH FIRE DANGER. ALZ011>015-017>050-030000- /O.CON.KBMX.FW.W.0001.080102T1800Z-080103T0000Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 445 AM CST WED JAN 2 2008 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS AFTERNOON. AFTERNOON MINIMUM RELATIVE HUMIDITY VALUES WILL DROP BELOW 25 PERCENT AND LAST FOR SEVERAL HOURS THROUGH WEDNESDAY AFTERNOON. IN ADDITION...WINDS WILL BE 10 TO 15 MPH WITH SOME HIGHER GUSTS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
000 WWUS84 KBMX 022033 RFWBMX RED FLAG WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 233 PM CST WED JAN 2 2008 ...DRY CONDITIONS EXPECTED WEDNESDAY AND THURSDAY AFTERNOONS... .SURFACE DEW POINTS ARE CUREENTLY IN THE LOWER SINGLE DIGITS ACROSS CENTRAL ALABAMA AND ARE EXPECTED TO REMAIN THERE THROUGH AT LEAST THURSDAY. THIS WILL ALLOW THE MINIMUM AFTERNOON RELATIVE HUMIDITY VALUES TO DROP BELOW 25 PERCENT AND LAST FOR SEVERAL HOURS. WINDS CONTINUE TO BE A CONCERN THROUGH THIS AFTERNOON. WINDS WILL BE NEAR 15 MPH WITH SOME HIGHER GUSTS. THIS WILL CREATE A HIGH FIRE DANGER. ON THURSDAY WINDS WILL NOT BE A CONCERN...BUT WITH WARMER TEMPERATURES AND DRY CONDITIONS...RELATIVE HUMIDITIES WILL BE LESS THAN 25 PERCENT FOR MUCH OF THE AFTERNOON. ALZ011>015-017>050-030115- /O.NEW.KBMX.FW.A.0002.080103T1800Z-080104T0000Z/ /O.CON.KBMX.FW.W.0001.000000T0000Z-080103T0000Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 233 PM CST WED JAN 2 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... ...FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM CONTINUES A RED FLAG WARNING THAT REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. A FIRE FIRE WEATHER WATCH HAS BEEN ISSUED AND WILL BE IN EFFECT FOR THURSDAY AFTERNOON. AFTERNOON MINIMUM RELATIVE HUMIDITY VALUES WILL DROP BELOW 25 PERCENT AND LAST FOR SEVERAL HOURS THROUGH WEDNESDAY AFTERNOON. IN ADDITION...WINDS WILL BE 10 TO 15 MPH WITH SOME HIGHER GUSTS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. ON THURSDAY...THE WINDS WILL NOT BE AS UCH OF A CONCERN...BUT RELATIVE HUMIDITIES WILL LIKELY BE LESS THAN 25 PERCENT FOR 3 TO 4 HOURS. CREATING CRITICAL FIRE CONDITIONS ACROSS THE AREA. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$
000 WWUS84 KBMX 030002 RFWBMX RED FLAG WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 602 PM CST WED JAN 2 2008 ...DRY CONDITIONS EXPECTED AGAIN THURSDAY AFTERNOON... .SURFACE DEW POINTS ARE CURRENTLY IN THE LOWER SINGLE DIGITS ACROSS CENTRAL ALABAMA AND ARE EXPECTED TO REMAIN THERE THROUGH AT LEAST THURSDAY. WARMER TEMPERATURES AND DRY CONDITIONS THURSDAY WILL CAUSE RELATIVE HUMIDITIES TO FALL BELOW 25 PERCENT BY NOON AND REMAIN BELOW 25 PERCENT THROUGH MUCH OF THE AFTERNOON. ALZ011>015-017>050-030815- /O.EXP.KBMX.FW.W.0001.000000T0000Z-080103T0000Z/ /O.UPG.KBMX.FW.A.0002.080103T1800Z-080104T0000Z/ /O.NEW.KBMX.FW.W.0002.080103T1700Z-080104T0000Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 602 PM CST WED JAN 2 2008 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM CST THURSDAY... ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM TO 6 PM CST THURSDAY. THE RED FLAG WARNING WHICH WAS IN EFFECT THIS AFTERNOON WILL EXPIRE AT 6 PM CST. THE FIRE WEATHER WATCH FOR TOMORROW IS NO LONGER IN EFFECT. AFTERNOON MINIMUM RELATIVE HUMIDITY VALUES WILL DROP BELOW 25 PERCENT BY NOON TOMORROW AND REMAIN BELOW 25 PERCENT UNTIL SUNSET...CREATING CRITICAL FIRE CONDITIONS ACROSS THE AREA. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED. LOW RELATIVE HUMIDITY WILL CREATE DANGEROUS BURN CONDITIONS AND FIRE GROWTH POTENTIAL. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Jan 1, 11:45 AM CST, 1 hour 51 minutes earlier.
Area forecast discussion, Jan 1, 11:45 AM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1145 AM CST TUE JAN 1 2008 .UPDATE...TODAYS FORECAST AND AVIATION. && .DISCUSSION... OVERALL NOT MUCH OF A CHANGE FOR TODAY AS TEMPERATURES ARE TRENDING TOWARD THE FORECAST. MADE SOME MINOR TWEAKS IN THE HOURLY GRIDS. DRY AIR CONTINUES TO FILTER AND DEWPOINTS ARE FALLING IN THE TEENS ALREADY. WILL SEND UPDATES TO REFRESH WORDING IN THE ZONES. 16 && .AVIATION...18Z TAF DISCUSSION. VFR CONDITIONS THRU THE PERIOD. NORTHWEST WINDS TODAY INCREASING TO 15-20 KNOTS. A FEW STRATA CUMULUS CLOUDS ACROSS THE NORTH. WINDS WILL REMAIN IN THE 8 TO 12 KNOT RANGE AFTER 3Z AND THEN INCREASE ACROSS THE SOUTH WEDNESDAY AFTERNOON BACK TO 15-20 KNOTS. 16 && .FIRE WEATHER...A VERY DRY AIR MASS WILL SPREAD ACROSS CENTRAL ALABAMA TODAY AND TONIGHT. SURFACE DEW POINT TEMPERATURES WILL FALL INTO THE SINGLE DIGITS DURING THE DAY WEDNESDAY. FOR TODAY... RELATIVE HUMIDITY VALUES WILL GENERALLY STAY ABOVE 30 PERCENT...AND NO RED FLAG WARNING IS NEEDED. ON WEDNESDAY...RELATIVE HUMIDITIES WILL FALL TO AROUND 25 PERCENT FOR MOST OF THE AFTERNOON...AND A RED FLAG WARNING MAY BE ISSUED IN LATER FORECASTS. IN ADDITION TO THE LOW HUMIDITIES ON WEDNESDAY...20 FOOT WINDS WILL BE 10-15 MPH. 58/ROSE && .CLIMATE...PRELIMINARY RAINFALL NUMBERS FOR 2007. BIRMINGHAM HAS RECEIVED 28.86 INCHES IN 2007 AND HAS BECOME THE DRIEST YEAR ON RECORD. THIS BREAKS THE PREVIOUS RECORD OF 34.32 INCHES SET BACK IN 1904. BIRMINGHAMS PRECIPITATION RECORDS BEGAN BACK IN APRIL OF 1895. TUSCALOOSA REPORTED 26.05 INCHES AND IS ALSO THE DRIEST YEAR ON RECORD. THESE RECORDS BEGAN IN JUNE OF 1948. THE PREVIOUS DRIEST YEAR WAS IN 1954 WHEN 33.60 INCHES WERE RECORDED. ANNISTONS 2007 RAINFALL TOTAL WAS ONLY 22.39 INCHES AND BROKE THE OLD RECORD OF 27.91 INCHES SET BACK IN 1986. PRECIPITATION RECORDS FOR ANNISTON BEGAN IN MARCH OF 1903, BUT CONTAIN TWO LONG GAPS OF DATA BETWEEN 1906 AND 1963. MONTGOMERYS YEAR END TOTAL WAS 36.76 INCHES AND RANKS AS THE 4TH DRIEST YEAR ON RECORD. MONTGOMERYS RECORDS DATE BACK TO SEPTEMBER OF 1872. MONTGOMERYS DRIEST YEAR WAS IN 1954 WHEN 26.82 INCHES WERE RECORDED. && .BMX WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY ALL AREAS UNTIL 10 PM NEW YEARS DAY. HARD FREEZE WATCH ALL AREAS FROM 12 AM TO 10 AM THURSDAY. FIRE WEATHER WATCH ALL AREAS FROM 12 PM TO 6 PM WEDNESDAY. &&
Hazardous weather outlook, Jan 1, 5:01 AM CST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 501 AM CST TUE JAN 1 2008 ALZ011>015-017>050-020100- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 501 AM CST TUE JAN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. NORTHWEST WINDS WILL INCREASE TODAY TO SUSTAINED AT 15 TO 20 MPH ON AREA LAKES AND WATERWAYS...WITH GUSTS TO 30 MPH. THE WINDS WILL DIMINISH TO 10 TO 15 MPH AFTER 9 PM...BUT WITH TEMPERATURES FORECAST TO FALL INTO THE UPPER TEENS TO LOWER 20S BY SUNRISE WEDNESDAY... WIND CHILL VALUES IN THE SINGLE DIGITS ARE POSSIBLE ACROSS AREAS NORTH OF I-20. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ON WEDNESDAY...CONDITIONS WILL BE EXTREMELY DRY ACROSS CENTRAL ALABAMA. RELATIVE HUMIDITIES WILL FALL TO 25 PERCENT OR LESS FOR MUCH OF THE AFTERNOON...RESULTING IN A HIGH FIRE DANGER. ON THURSDAY...A HARD FREEZE IS LIKELY WITH LOWS IN THE LOWER TEENS NORTH TO UPPER TEENS SOUTH. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 6:03 AM CST | Fire Weather Watch | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 8 hr |
| Jan 1, 2:00 PM CST | Hard Freeze Warning | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 44 hr |
Nearby
Red Flag Warnings in Alabama, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.